Georgia, 2025

Tornado in Georgia, May 29, 2025

May 29, 2025 · NWS FFC · 1 event in 1 county or zone

Widespread showers and thunderstorms due to a passing low pressure system were interrupted by a lone cell which rode along a boundary near the center of the low. This storm generated a strong but shallow rotation which became a brief strong (EF2) tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Widespread showers and thunderstorms due to a passing low pressure system were interrupted by a lone cell which rode along a boundary near the center of the low. This storm generated a strong but shallow rotation which became a brief strong (EF2) tornado. A couple of serious injuries were reported with this storm as a home was torn apart by the tornado soon after it formed. The tornado proceeded to cross I-75 and dissipated soon after.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 29, 1:39 PM EST, 52 minutes earlier.

Area forecast discussion, May 29, 1:39 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
239 PM EDT Thu May 29 2025

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 219 PM EDT Thu May 29 2025

At a glance:

- A few isolated thunderstorms are possible, mainly south of a line
from Columbus to Macon.

- Thunderstorm chances will continue tomorrow.

The ingredients for thunderstorm activity will be limited today
primarily to the area southeastern part of the CWA. We're expecting
instability to build to the level of around 1000J/kg by this
afternoon as temps at the far reaches of our CWA climb into the mid
to upper 80s with dewpoints in the mid 70s. This combined with a mid
level jet creating 30-50kts of effective shear should allow for a
few storms to become strong to severe.

The main threats will be gusty damaging winds but the chance for an
isolated tornado or two is possible given the set up. There is also
the factor of cloud coverage and furthest northern extent that make
the forecast a little tricky. Ongoing rain is expected to continue
through the afternoon and as a result areas north of a line from
Columbus to Macon may see very little in the way of thunderstorm
activity. The better chance for area wide thunderstorms comes
tomorrow. A trough in the upper level flow will finally begin to
lift this stalled boundary north, but it will also increase the
chance for severe weather across nearly the entire CWA. As of right
now the SPC has a slight risk across much of north and central
Georgia. Forecast model soundings indicate that both instability and
shear parameters should be favorable enough for severe weather.
Please continue to monitor the forecast as the situation unfolds.

Vaughn

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 219 PM EDT Thu May 29 2025

Key Messages

    - Behind a frontal boundary, drier air takes hold over Georgia
      on Saturday.

    - High confidence in drier-than-normal conditions through at
      least Tuesday, with generally good agreement from model
      guidance.

    - Decreasing forecast confidence on Wednesday. Potential for at
      least a modest increase in moisture across the region ahead
      of a frontal boundary.

Behind the passage of a frontal boundary, drier-than-normal air is
expected to be in place across Georgia by Saturday morning. Model
guidance indicates that precipitable water values could be as low as
10th percentile climatologically on Saturday, and are anticipated to
be well below normal.

On Sunday, a weak frontal boundary is forecast to approach from the
north/northwest. This will bring an increase in moisture, mostly to
north Georgia, to near-normal levels. Some rain is possible, with
PoPs as high as 35-40% in far northern Georgia, and a few
thunderstorms could be seen as well. The risk is likely to be
generally constrained to north of I-20.

Moisture levels decrease again Sunday night and will remain below
seasonal normals through at least Monday night. Weak high pressure
over the southeastern United States is expected to be reinforced by
a stronger ridge pushing south off of Hudson Bay into the Great
Lakes region. Model guidance differs in the location and strength of
the building ridge; regardless, guidance generally suggests the
development of a wedge of high pressure along the front of the
Appalachians by Tuesday. Because of this, stable conditions are
expected to prevail, particularly with the relatively dry airmass in
place. The jetstream is also forecast to pull northward away from
the region early next week, as the upper-level low pushes eastward
from over Ontario and Quebec to over the Canadian Maritimes by
Tuesday, putting the jetstream over and off the coast of the
northeastern United States. As such, there is less to steer any
disturbances into the area.

However, Tuesday is also when model guidance starts to show
increasing levels of disagreement. The GFS suggests that moisture
levels will increase to near-normal levels on Tuesday, while the
ECMWF solution indicates much lower precipitable water values - near
0.6-0.7 inches. This is associated with the broader high pressure
bringing additional dry air south from over Canada. Additionally,
the ECMWF elongates the upper-level trough further south than the
GFS, and then shows the development of a cutoff low off the
MidAtlantic coast. This has a greater influence on local conditions
on Wednesday, when the upper-level low off the coast will slow the
progression of a deep-layer trough and accompanying surface front.
The GFS shows an increase in moisture on Wednesday to above seasonal
normals, while the ECMWF maintains values at or below normal into
the evening. Because of this, combined with the lead time, there is
low confidence in the forecast for Wednesday. Showers and periods of
rain are possible as early as Wednesday evening. That being said, it
is more likely that conditions will remain relatively dry and stable
through Wednesday night.

CRS

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Thu May 29 2025

Showers will eventually become thunderstorms after 16Z as a front
lifts to the north. Given the size and complexity of the lifting
front, the chance for TSRA will remain in the TAFS until around 02Z.
Outside of WX, CIGS will vary between low VFR and high MVFR with VIS
conditional on rainfall intensity. Winds will be NNW at 5-10kts
though there could be some VRB winds during the periods of heavy
rain.

//ATL Confidence...18Z Update...

High on wind direction.
Medium on all other elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  78  57  80 /  50  70   0   0
Atlanta         63  78  58  79 /  30  70   0   0
Blairsville     56  71  52  74 /  30  80  10  10
Cartersville    61  78  55  80 /  20  70   0   0
Columbus        66  83  59  83 /  30  50   0   0
Gainesville     62  76  57  79 /  40  70   0   0
Macon           65  83  58  83 /  40  50  10   0
Rome            62  78  56  81 /  10  70   0   0
Peachtree City  63  78  56  80 /  30  70   0   0
Vidalia         68  86  62  84 /  60  40  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Vaughn
LONG TERM....CRS
AVIATION...Vaughn
Hazardous weather outlook, May 29, 10:51 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1151 AM EDT Thu May 29 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1151 AM EDT Thu May 29 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms expected across the area with isolated
severe storms possible across east central GA this afternoon and
evening. Damaging winds, small hail, periods of heavy rain, and
frequent lightning will be the primary threats, although an
isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Occasional thunderstorm activity will continue across the region
through Friday. Damaging wind gusts, periods of heavy rain,
frequent lightning, and hail are the primary expected hazards. a
brief tornado can also not be ruled out. Could also see some
isolated thunderstorms across north GA Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS.

In the hours before

Special weather statement, May 29, 1:59 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 PM EDT Thu May 29 2025

GAZ074>076-086-291930-
Jefferson GA-Washington GA-Glascock GA-Emanuel GA-
259 PM EDT Thu May 29 2025

...Strong thunderstorms will impact portions of north central
Emanuel, Glascock, eastern Washington and Jefferson Counties through
330 PM EDT...

At 259 PM EDT, a line of strong thunderstorms was along a line
extending from Riddleville to near Louisville to near Summertown, and
moving north at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Louisville, Gibson, Wrens, Wadley, Davisboro, Stapleton, Avera,
Mitchell, Riddleville, Edge Hill, Edgehill, Downs, Grange, Stapletons
Crossroads, Matthews, Three Points, Moxley, Agricola, Stellaville,
and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3269 8221 3295 8246 3285 8272 3322 8274
      3328 8244 3328 8243 3331 8233 3327 8228
      3322 8224 3307 8229 3293 8227 3284 8232
      3280 8221 3281 8214
TIME...MOT...LOC 1859Z 193DEG 32KT 3290 8269 3298 8245 3275 8223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 39 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Henry

When
May 29, 2:31 PM EST to 2:36 PM EST
Where
Henry County, 1.18 mi ESE of Greenwood to 2.22 mi SSE of Blacksville
Rating
EF2
Path length
1.82 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.377, -84.150

An EF2 tornado with maximum winds of 135 mph quickly developed|during the afternoon hours of May 29, 2025 in Henry County. A storm which had a|history of very weak and broad rotation moved into the southern part of the county (Henry) and quickly spawned a tornado as it crossed Bethlehem Road|at approximately 3:31pm EDT. Just north of Bethlehem Road, a few|trees were downed to indicate where the tornado first touched|down. As the tornado tracked northeast, it quickly intensified to|EF1 strength, snapping and uprooting trees in a wooded region|behind several homes along Curry Ridge in the Laurel Creek|Subdivision. The tornado reached maximum intensity as it reached|Fresh Laurel Lane in the subdivision. Several homes sustained EF1|damage near the end of the road including significant loss of|siding and shingles, windows blown out, and in one instance,|partial collapse of the roof/wall structure. The last home along|the street is where the tornado reached maximum intensity of EF2.|The home was completely destroyed with the exception of a small|interior closet on the first floor where the clothes were still|hanging. Both occupants of the home were injured, one critically|when he was thrown 287 feet from the house into the nearby woods|according to Henry County EMA. The home demonstrated strength in|the construction with attached baseboards including the use of|clips, however the failure point was in the wall attachment where|the wall studs were only nailed into the baseplate. While a high|end EF2 tornado is determined for this point, there was not enough|evidence to support a higher rating of EF3. Debris was thrown|hundreds of yards to the east and the northeast from the home|including significant portions of the roof, clothing, and a metal|pipe used in A/C unit. To the northeast of the destroyed home, all|the trees that remained in a field being cleared were snapped and|uprooted consistent with high end EF1 and low end EF2 damage. The|tornado continued to the Northeast crossing Academic Parkway|through an apartment complex where EF0 to low end EF1 damage was|noted to the trees and buildings in the area. The tornado then|crossed Interstate 75 at approximately 3:34PM per numerous cell|phone video of the tornado. Trees were downed on the southbound|lane of I75. As the tornado approached Hwy 42, there were several|uprooted trees on the back of an industrial building and a few|trees snapped in the front. The tornado crossed Hwy 42 and began |to weaken with only minor tree damage noted in and around a large |industrial building. The tornado lifted as it crossed Distribution|Drive where small branches and leaf debris was noted. Both radar |and ground truth confirm that the tornado had significantly |weakened as it reached Distribution Drive. The tornado was very |short lived and only on the ground for 1.8 miles and 5 minutes, |but demonstrated how quickly a strong tornado can develop.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyThe tornado archive for Georgia, 2025Warnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267781.